Missouri, 2019

Tornadoes and Flash Flooding in Missouri, May 24 to 25, 2019

May 24 to 25, 2019 · NWS EAX · 22 events in 12 counties and zones

On the evening of May 24 strong storms brought severe winds and some isolated flash flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$8,000
Crop damage
None recorded
Events
22

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EAX wrote it up.

On the evening of May 24 strong storms brought severe winds and some isolated flash flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before the first event at May 24, 5:37 PM CST, 1 hour 11 minutes earlier.

Area forecast discussion, May 24, 5:37 PM CST, 1 hour 11 minutes before
AREA FORECAST DISCUSSION
National Weather Service Kansas City/Pleasant Hill MO
637 PM CDT Fri May 24 2019

.Discussion...
Issued at 334 PM CDT FRI MAY 24 2019

An outflow this morning slightly slowed down the potential severe
weather and flooding pattern as the large cirrus shield kept us
cooler until about 1pm. The clearing behind this boundary has been
enough to heat us up and start the process of increasing MLCAPE over
the region. Temperatures will likely get into the lower 80s, but the
main story will be the dewpoints that will get into the upper 60s
and lower 70s. This push of moist air at max heating will allow our
area to get MLCAPE levels near 2500 J/kg which will lie along a
surface convergent boundary right along I-35 corridor and west
initially. Convection has already started down near Emporia and is
currently moving our direction. Effective bulk shear of 40-45kts
will allow for some of these storms to become strong to severe. The
main threat looks to be large hail and damaging winds with the
tornado threat not zero but rather low with southwest surface winds.
Isolated cells may be able to form east of I-35 as we reach
convective temperature, but will not be as organized.

The overall setup is starting to look more like a
significant flooding event than severe as the storms. The storms
look to stay along the surface boundary with steering flow parallel
and training storms likely. Where this main flow of training storms
occur (currently N side of KC Metro just west of I-35) could have
quick flooding with flash flood guidance 2" or less for 3 and 1 hour
periods. PWAT values will reach 1.7 to 1.8" which is well above
climatology maximum for this time of year. Satellite derived
precipitable water indicate a mid and upper level tropical
connection from the south that converges right over the low level
moisture as it enters our area.  This pattern has typically been
what we see synoptically for us to get significant flash flooding, so
monitoring where this line of training storms will form and where
the danger this evening will be at. Once the LLJ forms up another it
looks to re-energize the boundary and may lead to more efficient
storms going over the same areas as todays heavy rains. This will
increase the flash flood threat even more. The total rainfall along
this convergent boundary will be 2-3" but an isolated 4-5" if not
out of the question if storms can train for a few hours in the same
spot. Guidance is all over the place on what will happen tomorrow
morning on the back side of this developing MCS this evening. Some
have redevelopment along the LLJ, others hold off until Saturday
morning. So it may take seeing how this evenings storms evolve to
have high confidence on precip chances for Saturday.

Saturday afternoon guidance does seem to come more in-line with each
other with a warm front developing along northern Kansas into
northern Missouri. This will be the axis for our next chance of
severe weather and another round of possible flooding with saturated
grounds. GFS and NAM are both indicating over 3000 J/kg along that
boundary with 45-50kts of effective bulk shear and decent clockwise
hodographs to support possible supercells and maybe even a small
window of tornado threat depending on what surface winds do at
initiation. Guidance is indicating the much larger area of severe
weather out in western Kansas will eventually evolve into a large
MCS that will push through the region Saturday night into the
morning. That may bring a damaging wind and also flash flooding
threat as our flash flood guidance may be almost zero by that point.
There may be slight break in precipitation Sunday afternoon, but
with a stalled quasi-stationary front over central MO we could still
see activity in the afternoon. Shear does not look as impressive
with ridging overhead so that will be our lowest severe weather day.

A shortwave trough Sunday night into Monday look to light up the lee-
side of the Rockies with a possible MCS going into are area Monday
morning with some lingering activity across northern Missouri into
the afternoon. A more significant shortwave trough will exit into
the southern plains Monday night setting up what currently looks
like a large severe weather event from the Great Lakes down into
Texas. This will need to be monitored as we get closer. The area
finally clears out precipitation wise Wednesday through Friday for
our only dry stretch we've seen in a while.

&&

.Aviation...(For the 00Z TAFS through 00Z Saturday Evening)
Issued at 637 PM CDT FRI MAY 24 2019

Line of thunderstorms currently encroaching upon all TAF
locations. With little movement, expect MVFR conditions and
intermittent thunderstorm activity through at least 07Z. Cannot
rule out possible IFR conditions at times. Second round of showers
and thunderstorms should arrive shortly after sunrise and
continue through most of the morning hours. Guidance is conflicted
on timing for the third round of thunderstorms late tomorrow
afternoon into the early evening. Best timing for convection
should arrive just after the current TAF period. Expect southerly
winds near 10kts overnight increasing by tomorrow with gusts near
25kts.

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
KS...Flash Flood Watch through Saturday afternoon for KSZ025-057-060-
     102>105.

MO...Flash Flood Watch through Saturday afternoon for MOZ020>023-
     028>031-037-038-043-044-053.

     Flash Flood Watch through Saturday morning for MOZ001>008-
     011>017-024.

&&

Discussion...Barham
Aviation...32/Otto
Hazardous weather outlook, May 24, 5:21 AM CST, 13 hours 27 minutes before
Hazardous Weather Outlook
National Weather Service Kansas City/Pleasant Hill MO
621 AM CDT Fri May 24 2019

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-251130-
Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS-
Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler-
Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton-
Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton-
Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis-
Cooper-Bates-Henry-
621 AM CDT Fri May 24 2019

This hazardous weather outlook is for northwest...north central and
west central Missouri...as well as extreme eastern Kansas.

.DAY ONE...Today and Tonight

 Severe weather will be possibly over the entire forecast area this
 afternoon into tonight. The main threats will be for large hail, and
 damaging winds however, a isolated tornado can not be ruled out.
 Flash flooding will also be a concern as several round of heavy rain
 falling on already saturated grounds may quickly cause flooding.
 Ongoing river flooding may be aggravated by the additional
 rainfall.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

 Severe weather and the flash flood threat will continue into the
 weekend with severe weather and heavy rain possible Saturday and
 Sunday. The main threats will again be large hail and damaging
 winds.

 Another round of thunderstorms with heavy rain is expected again
 Tuesday. Severe weather and flash flooding will again be concerns.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

In the hours before

Local storm report, May 24, 6:02 PM CST, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
702 PM CDT FRI MAY 24 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 PM     TSTM WND DMG     3 NE LINWOOD            39.03N 94.99W
05/24/2019                   LEAVENWORTH        KS   FIRE DEPT/RESCUE

            DISPATCH REPORTS POWER POLES BLOWN DOWN NEAR
            THE SHERMAN TOWNSHIP.

&&
Special weather statement, May 24, 6:14 PM CST, 34 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
714 PM CDT Fri May 24 2019

MOZ020-021-028-029-250045-
Platte MO-Buchanan MO-Clinton MO-Clay MO-
714 PM CDT Fri May 24 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN BUCHANAN...
NORTHWESTERN CLAY...SOUTHWESTERN CLINTON AND PLATTE COUNTIES UNTIL
745 PM CDT...

At 713 PM CDT, Doppler radar was tracking a strong thunderstorm near
Lansing, moving northeast at 55 mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Kansas City, Gladstone, Smithville, Kearney, Parkville, Platte City,
Riverside, Weatherby Lake, Weston, Lake Waukomis, Trimble, Edgerton,
Dearborn, Camden Point, Ferrelview, Holt, Platte Woods, Houston Lake,
Tracy and Farley.

This includes the following highways...
 Interstate 35 in Missouri between mile markers 29 and 33.
 Interstate 29 between mile markers 5 and 39.
 Interstate 435 between mile markers 21 and 46.

A Tornado Watch remains in effect until midnight CDT for northeastern
Kansas...and northwestern and west central Missouri.

LAT...LON 3936 9490 3937 9488 3940 9489 3967 9482
      3946 9428 3917 9465 3919 9468 3917 9472
      3917 9475 3921 9478 3921 9483 3926 9483
      3928 9488 3931 9491
TIME...MOT...LOC 0013Z 204DEG 46KT 3922 9481

Gitro
Local storm report, May 24, 6:26 PM CST, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
726 PM CDT FRI MAY 24 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0726 PM     FLASH FLOOD      1 W LINWOOD             39.00N 95.06W
05/24/2019                   LEAVENWORTH        KS   EMERGENCY MNGR

            1 FOOT OF WATER OVER THE ROAD.

&&

LAFLIN
Special weather statement, May 24, 6:38 PM CST, 10 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
738 PM CDT Fri May 24 2019

MOZ002>004-250115-
Worth MO-Gentry MO-Nodaway MO-
738 PM CDT Fri May 24 2019

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN WORTH...NORTHERN GENTRY
AND EASTERN NODAWAY COUNTIES UNTIL 815 PM CDT...

At 738 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles south of Maryville, moving northeast at 60 mph.

Nickel size hail will be possible with this storm.

Locations impacted include...
Maryville, Albany, Stanberry, Ravenwood, Barnard, Conception
Junction, Sheridan, Parnell, Darlington, Guilford, Clyde, Gentry,
Arkoe, Worth and Conception.

LAT...LON 4023 9423 4013 9477 4013 9493 4024 9503
      4057 9464 4057 9458
TIME...MOT...LOC 0038Z 234DEG 51KT 4022 9488

Gitro
Local storm report, May 24, 6:47 PM CST, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
747 PM CDT FRI MAY 24 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0740 PM     TSTM WND GST     3 ESE LACKMANS          38.90N 94.71W
05/24/2019  E60 MPH          JOHNSON            KS   PUBLIC

&&

LAFLIN
Local storm report, May 24, 6:48 PM CST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
748 PM CDT FRI MAY 24 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0748 PM     FLASH FLOOD      KANSAS CITY             39.10N 94.58W
05/24/2019                   JACKSON            MO   LAW ENFORCEMENT

            WATER RESCUE IN PROGRESS.

&&

LAFLIN

The radar

The Pleasant Hill radar (KEAX), 42 km away, was scanning. The volume nearest the first event began at 00:45 UTC.

Open the radar archive at this moment

Event by event

11 thunderstorm wind, 5 flash flood, 3 tornado, 3 hail. Local standard time, as filed.

Flash Flood, Jackson

When
May 24, 6:48 PM CST to 7:48 PM CST
Where
Jackson County, 1.7 mi W of Kansas City to 0.32 mi S of Kansas City Downtown
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
39.080, -94.602

Water rescue in Kansas City occurred.

Thunderstorm Wind, Jackson

When
May 24, 6:50 PM CST to 6:53 PM CST
Where
Jackson County, 2.69 mi W of Knobtown
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
38.970, -94.480

A 12 inch tree was down.

Tornado, Jackson

When
May 24, 7:00 PM CST to 7:01 PM CST
Where
Jackson County, 3.99 mi S of Vale to 3.73 mi S of Vale
Rating
EF0
Path length
0.25 mi
Path width
50 yd
Reported by
Emergency Manager
Coordinates
38.873, -94.444

A weak and brief tornado formed near Longview Lake. No damage or injuries were reported.

Thunderstorm Wind, Cass

When
May 24, 7:02 PM CST to 7:04 PM CST
Where
Cass County, 0.88 mi NE of Pleasant Hill
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
38.790, -94.260

Several trees were down in Pleasant Hill.

Tornado, Jackson

When
May 24, 7:08 PM CST to 7:09 PM CST
Where
Jackson County, 2.62 mi NNW of Cockrell to 2.52 mi N of Cockrell
Rating
EF0
Path length
0.68 mi
Path width
25 yd
Reported by
NWS Storm Survey
Coordinates
38.915, -94.268

A weak and brief tornado occurred near Lake Lotawana. Other than some tree damage there was no damage reported and no injuries.

Thunderstorm Wind, Jackson

When
May 24, 7:15 PM CST to 7:18 PM CST
Where
Jackson County, Lone Jack Berry Arpt
Measured
52 kt (60 mph) estimated gust
Reported by
NWS Employee
Coordinates
38.870, -94.170

An 8 inch tree limb came down.

Tornado, Lafayette

When
May 24, 7:19 PM CST to 7:25 PM CST
Where
Lafayette County, 1.16 mi E of Chapel Hill to 3.84 mi E of Chapel Hill
Rating
EF0
Path length
2.72 mi
Path width
40 yd
Reported by
NWS Storm Survey
Coordinates
38.918, -94.049

A weak and brief tornado occurred over mainly rural areas of Lafayette County. No damage or injuries were reported.

Thunderstorm Wind, Johnson

When
May 24, 7:20 PM CST to 7:23 PM CST
Where
Johnson County, 2.12 mi NE of Elm
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.870, -94.020

Some structural damage occurred to a barn.

Flash Flood, Jackson

When
May 24, 7:39 PM CST to 8:39 PM CST
Where
Jackson County, 1.3 mi ESE of Blue Summit to 1.55 mi ESE of Blue Summit
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
39.045, -94.427

Six inches of water were covering the road in Raytown.

Thunderstorm Wind, Carroll

When
May 24, 7:57 PM CST to 8:00 PM CST
Where
Carroll County, 0.53 mi W of Hale
Measured
52 kt (60 mph) estimated gust
Reported by
State Official
Coordinates
39.600, -93.360

There were trees down on Route J, just west of Hale.

Flash Flood, Clay

When
May 24, 8:11 PM CST to 9:11 PM CST
Where
Clay County, 0.87 mi NW of North Kansas City to 0.78 mi NW of North Kansas City
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
39.160, -94.590

A water rescue took place along Highway 9 and Briarcliff in Northmoor.

Flash Flood, Clay

When
May 24, 8:59 PM CST to 9:59 PM CST
Where
Clay County, 0.53 mi W of Mosby to 0.27 mi WNW of Mosby
Cause
Heavy Rain
Reported by
Public
Coordinates
39.320, -94.310

Northbound HWY 69 was closed at Rhodus due to heavy rain and flash flooding.

Flash Flood, Cass

When
May 24, 9:31 PM CST to 10:31 PM CST
Where
Cass County, 1.48 mi NNW of Harrisonville to 0.36 mi NW of Harrisonville
Cause
Heavy Rain
Reported by
Public
Coordinates
38.670, -94.360

Water was over the roads in Harrisonville, some over 8 inches deep.

Thunderstorm Wind, Nodaway

When
May 25, 5:05 PM CST to 5:08 PM CST
Where
Nodaway County, 2.14 mi SSE of Maryville Mem Arpt
Measured
61 kt (70 mph) estimated gust
Property damage
$8,000
Reported by
Law Enforcement
Coordinates
40.320, -94.910

Eight power poles were broken along Hawk Road and 282nd Street.

Thunderstorm Wind, Harrison

When
May 25, 6:05 PM CST to 6:08 PM CST
Where
Harrison County, 1.94 mi N of Mitchellville
Measured
56 kt (64 mph) estimated gust
Reported by
Law Enforcement
Coordinates
40.248, -94.074

Tree branches were snapped at HWY 136 and 185th Avenue.

Hail, Harrison

When
May 25, 6:15 PM CST
Where
Harrison County, 0.69 mi S of Bethany
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
40.260, -94.030

Hail, Schuyler

When
May 25, 6:20 PM CST to 6:21 PM CST
Where
Schuyler County, 0.53 mi E of Greentop
Measured
1 in hail
Reported by
Public
Coordinates
40.350, -92.560

Thunderstorm Wind, Sullivan

When
May 25, 6:54 PM CST to 6:56 PM CST
Where
Sullivan County, 1.26 mi ESE of Milan
Measured
50 kt (58 mph) measured gust
Reported by
Amateur Radio
Coordinates
40.190, -93.100

Amateur radio operator reported 58 mph winds.

Thunderstorm Wind, Sullivan

When
May 25, 6:55 PM CST to 6:58 PM CST
Where
Sullivan County, Milan
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
40.200, -93.120

Sullivan County Sheriff's office reported 60 mph winds.

Thunderstorm Wind, Macon

When
May 25, 7:55 PM CST to 7:58 PM CST
Where
Macon County, 0.53 mi W of La Plata
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
40.030, -92.490

Public reported 60 mph winds.

Hail, Clay

When
May 25, 9:58 PM CST
Where
Clay County, 0.54 mi W of Avondale
Measured
0.75 in hail
Reported by
Public
Coordinates
39.170, -94.560

Thunderstorm Wind, Platte

When
May 25, 10:38 PM CST to 10:41 PM CST
Where
Platte County, (Mci)ks City Intl Ar
Measured
50 kt (58 mph) measured gust
Reported by
ASOS
Coordinates
39.300, -94.720

ASOS at KCI Airport reported 58 mph wind gust.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2019Every state in 2019This day in weather historyThe tornado archive for Missouri, 2019Warnings in Missouri, May 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 831326, 831334, 831660, 831335, 831661, 831336, 831658, 831338, 831327, 831339, 831328, 831329, 831330, 831341, 831342, 831331, 831332, 831343, 831344, 831345, 831333, 831346.